Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Morristown, TN

July 6, 20175 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2017, 6:29 PM EDT for 5 counties in Tennessee. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 6:29 PM EDT (22:29 UTC)
Expired
Jul 6, 2017, 7:30 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:09 PM EDTTSTM WND DMGLa Follette, TNHIGH WINDS REPORTED WITH SEVERAL TREES DOWN.
Jul 6, 7:15 PM EDTTSTM WND DMG5 N Caryville, TNISOLATED DOWNED TREES AND TREE DAMAGE BETWEEN MM 150 AND 153 ALONG I-75N

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS54 KMRX 062229
SVRMRX
TNC001-013-025-129-151-062330-
/O.NEW.KMRX.SV.W.0103.170706T2229Z-170706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
629 PM EDT THU JUL 6 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Morgan County in east Tennessee...
  Northwestern Claiborne County in east Tennessee...
  Northwestern Anderson County in east Tennessee...
  Campbell County in east Tennessee...
  Scott County in east Tennessee...

* Until 730 PM EDT

* At 628 PM EDT, severe thunderstorms were located along a line
  extending from Siler to near Zion Hill to near Helenwood to near
  Monterey, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
  Jellico, Caryville, Lake City, Winfield, Sunbright, Rugby, High
  Point, Elk Valley, Smokey Junction, Honey Creek State Park,
  Rosedale, Robbins, Big South Fork National Park and Cove Lake State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
      3643 8389 3639 8392 3640 8395 3632 8397
      3605 8437 3610 8484 3616 8491 3621 8491
      3628 8488 3630 8480 3640 8466 3654 8474
      3660 8465
TIME...MOT...LOC 2228Z 270DEG 44KT 3670 8398 3653 8425 3644 8452 3621
8525

HAIL...0.75IN
WIND...60MPH
 
$$

DH
2 follow-up statements
239 
WWUS54 KMRX 062254
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
654 PM EDT THU JUL 6 2017

TNC001-013-025-129-151-062330-
/O.CON.KMRX.SV.W.0103.000000T0000Z-170706T2330Z/
Morgan TN-Claiborne TN-Anderson TN-Campbell TN-Scott TN-
654 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MORGAN...NORTHWESTERN CLAIBORNE...NORTHWESTERN ANDERSON...
CAMPBELL AND SCOTT COUNTIES...

At 653 PM EDT, severe thunderstorms were located along a line
extending from Ferndale to near Wilkerson to 7 miles northwest of La
Follette to 15 miles south of Jamestown, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Lake City, Winfield, Sunbright, Rugby, High
Point, Elk Valley, Smokey Junction, Rosedale, Robbins, Cove Lake
State Park, Deerlodge and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
      3643 8389 3639 8392 3640 8395 3632 8397
      3605 8437 3610 8484 3616 8491 3621 8491
      3628 8488 3630 8480 3640 8466 3651 8453
      3659 8425
TIME...MOT...LOC 2253Z 269DEG 43KT 3670 8370 3653 8397 3644 8424 3621
8497

HAIL...0.75IN
WIND...60MPH
 
$$

DH
370 
WWUS54 KMRX 062320
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
720 PM EDT THU JUL 6 2017

TNC001-013-025-129-151-062330-
/O.CON.KMRX.SV.W.0103.000000T0000Z-170706T2330Z/
Morgan TN-Claiborne TN-Anderson TN-Campbell TN-Scott TN-
720 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MORGAN...NORTHWESTERN CLAIBORNE...NORTHWESTERN ANDERSON...
CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES...

At 720 PM EDT, severe thunderstorms were located along a line
extending from near Peepace Store to near Tazewell to 11 miles south
of Pruden to 7 miles north of Wartburg, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
La Follette, Wartburg, Jacksboro, Caryville, Lake City, Sunbright,
High Point, Smokey Junction, Rosedale, Disney, Cove Lake State Park,
Deerlodge, Clairfield, Fincastle, Royal Blue, Norma, Frozen Head
State Park, Slick Rock, Petros and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
      3643 8389 3639 8392 3640 8395 3632 8397
      3605 8437 3610 8484 3616 8491 3621 8491
      3628 8488 3630 8480 3632 8460 3644 8411
      3658 8398
TIME...MOT...LOC 2320Z 270DEG 44KT 3670 8330 3653 8357 3644 8384 3621
8457

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:37 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 2:37 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
237 PM EDT Thu Jul 6 2017

.SHORT TERM...(Tonight and Friday)...A short wave trough and
dying frontal boundary will move into the area tonight.  This will
enhance our chances for showers and thunderstorms.  Looks like the
best chances may linger until well after midnight with the action
winding down a bit by late night. Will carry likely PoPs all areas.
Wind fields still support some organization to the convection this
afternoon and into at least early tonight, so will keep HWO mention
of strong to severe storms.  Weak short wave ridging behind this
system along with some deep layer drying should help to limit
convection for Friday, so will carry just slight chance PoPs north
to chance south.  Will not stray far from MAV temps overall.

.LONG TERM...(Friday night through Thursday)... Our forecast area will
be between two systems to start the forecast period, with a frontal
boundary pushing southeast of the area Friday night and another cold
front approaching from the upper midwest. Moisture will be somewhat
limited with this second boundary due to northwest flow between the
boundaries, but there should be enough lift along the front to spark
at least some scattered showers and thunderstorms on Saturday as the
front pushes through.

High pressure at the surface and northwest flow aloft will result in
a brief period of drier weather for Sunday into Monday before the
center of the surface high slides east and moisture returns to the
area. Kept broadbrushed slight chance to chance PoPs in Tuesday
through Thursday with a moist environment and a few weak
disturbances rotating through the base of an upper level trough.
This should be enough to spark at least scattered
showers/thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  87  72  88 /  70  40  20  40
Knoxville McGhee Tyson Airport, TN  70  85  69  86 /  70  40  30  40
Oak Ridge, TN                       70  86  70  86 /  70  30  40  30
Tri Cities Airport, TN              68  85  67  83 /  70  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/EMH
Hazardous weather outlook, Jul 6, 2:50 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Thu Jul 6 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
250 PM EDT Thu Jul 6 2017 /150 PM CDT Thu Jul 6 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected through tonight, and a few
of these storms may become strong to severe. Damaging winds,
along with heavy rainfall which can lead to localized flooding,
are expected to be the primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will push through the area and bring scattered
showers and thunderstorms on Saturday. Some of these storms may
strong winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 6, 2:57 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/06/2017                   KNOX               TN   911 CALL CENTER

            TREE DOWN ON NEYLAND DRIVE.

&&

JLB
Local storm report, Jul 6, 3:29 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     LIGHTNING        2 SW KNOXVILLE          35.95N 83.97W
07/06/2017                   KNOX               TN   BROADCAST MEDIA

            LIGHTNING STRUCK A HOUSE NEAR THE 4000 BLOCK OF TOWANDA
            TRAIL SW. TIME ESTIMATED BY RADAR.

&&

JLB
Special weather statement, Jul 6, 4:13 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
413 PM EDT THU JUL 6 2017

TNZ071-072-085>087-062100-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-McMinn TN-
413 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN...
SOUTHWESTERN BLOUNT AND CENTRAL MONROE COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madisonville, moving east at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Madisonville, Englewood, Tellico Plains, Citico Beach, Tariffville,
Mount Vernon, Citico, Talassee and Deals Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 8449 3565 8398 3548 8391 3547 8394
      3546 8395 3546 8396 3543 8400 3541 8401
      3541 8402 3539 8401 3537 8401 3529 8442
TIME...MOT...LOC 2012Z 252DEG 22KT 3541 8437

DH
Special weather statement, Jul 6, 4:15 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM CDT THU JUL 6 2017

TNZ098-062115-
Marion TN-
315 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 415 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, or 11 miles west of Bridgeport, moving
northeast at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Fiery Gizzard State Park, Haletown (guild), Griffith
Creek, Chimneys State Park, Hicks Gap State Park, Sequatchie Cave,
Foster Falls State Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 8586 3530 8554 3527 8549 3527 8546
      3516 8539 3511 8539 3509 8536 3505 8538
      3504 8541 3500 8543 3498 8548 3499 8586
TIME...MOT...LOC 2015Z 239DEG 22KT 3498 8591

DH
Local storm report, Jul 6, 4:50 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     9 NE TAZEWELL           36.55N 83.46W
07/06/2017                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            3 TREES DOWN ON HOPEWELL ROAD. TIME ESTIMATED BY RADAR.

&&

JLB
Special weather statement, Jul 6, 5:51 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT THU JUL 6 2017

TNZ012>014-035-062245-
Claiborne TN-Scott TN-Campbell TN-Morgan TN-
551 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN
CLAIBORNE...CAMPBELL AND SCOTT COUNTIES UNTIL 645 PM EDT...

At 548 PM EDT, Doppler radar was tracking a line of strong
thunderstorms just west of the northern Plateau. Movement was east
at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Winfield, Sunbright, Rugby, High Point, Elk
Valley, Smokey Junction, Honey Creek State Park, Robbins, Big South
Fork National Park, Cove Lake State Park, Deerlodge and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8385 3658 8369 3660 8365 3624 8419
      3624 8423 3619 8427 3622 8430 3621 8439
      3615 8445 3610 8440 3606 8446 3610 8484
      3616 8491 3621 8491 3628 8488 3630 8480
      3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 2148Z 275DEG 37KT 3671 8463 3623 8575

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:40 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Roane50 min
Jul 6, 1:09 PM EDTSpecial Weather StatementMRXRoane36 min
Jul 6, 1:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane49 min
Jul 6, 2:24 PM EDTSpecial Weather StatementMRXClaiborne, Hancock51 min
Jul 6, 2:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Jul 6, 4:13 PM EDTSpecial Weather StatementMRXMonroe47 min
Jul 6, 4:15 PM EDTSpecial Weather StatementMRXMarion60 min
Jul 6, 5:51 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott54 min
Jul 6, 6:59 PM EDTSpecial Weather StatementMRXAnderson, Claiborne, Grainger, Hancock, Knox, Union61 min
Jul 6, 7:12 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Hancock, Hawkins, Knox and 1 more63 min
Jul 6, 7:57 PM EDTSpecial Weather StatementMRXMorgan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.